Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 43, NWS Austin/San Antonio, TX

July 27, 2005Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 27, 2005, 10:18 PM CDT for Travis County, Williamson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 10:18 PM CDT (03:18 UTC)
Expired
Jul 28, 2005, 1:15 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Travis County, TX, Williamson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 280320
FFWEWX
TXC453-491-280615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1018 PM CDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  WILLIAMSON
  TRAVIS

* UNTIL 115 AM CDT

* AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED 
  AREA. 

DOPPLER RADAR AND SURFACE REPORTS SUGGEST 2 TO 3 INCHES OF RAIN HAS 
ALREADY FALLEN IN THE AUSTIN METRO AREA WITH THUNDERSTORMS CONTINUING
TO REDEVELOP OVER THE SAME AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 3041 9732 3042 9738 3021 9749 3003 9772
      3035 9816 3048 9810 3050 9811 3050 9812
      3074 9799 3091 9784 3089 9767 3075 9729
      3048 9716

$$
1 follow-up statement
000 
WGUS74 KEWX 280400
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1056 PM CDT WED JUL 27 2005

TXC453-491-280615-
WILLIAMSON TX-TRAVIS TX-
1056 PM CDT WED JUL 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 115 AM CDT FOR TRAVIS AND
WILLIAMSON COUNTIES...

AT 1054 PM CDT...SHOWERS AND THUNDERSTORMS CONTINUE TO AFFECT AREAS 
OF SOUTH AUSTIN.  THESE STORMS ARE PRODUCING RAINFALL OVER AREAS 
WHICH HAVE ALREADY RECEIVED MORE THAN TWO INCHES OF RAIN OVER THE 
PAST FEW HOURS.  RAINFALL ACCUMULATIONS HAVE REACHED ABOVE THREE 
INCHES NEAR THE INTERSECTION OF BEN WHITE AND I-35. ADDITIONAL 
RAINFALL OF UP TO ONE HALF INCH IS POSSIBLE OVER THE NEXT HOUR.



LAT...LON 3041 9732 3042 9738 3021 9749 3003 9772
      3035 9816 3048 9810 3050 9811 3050 9812
      3074 9799 3091 9784 3089 9767 3075 9729
      3048 9716

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:08 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 27, 10:08 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1008 PM CDT WED JUL 27 2005

.UPDATE...
TRAINING OF THUNDERSTORM CELLS PICKED UP THIS EVENING AS MOST OF THE
HEATING BASED CELLS DIED OUT. FRONTAL ZONE HAS BECOME MORE ESTABLISHED
OVER THE AREAS WHERE TRAINING HAS OCCURED AND IS GENERALLY ALONG A DRT
TO GTU LINE. EVENING MODEL DATA SUGGESTS RAIN AREAS WILL CONTINUE TO
FOCUS FARTHER WEST WITH TIME...SO FEEL A FLASH FLOOD WATCH IS
UNWARRANTED FOR NOW. HOWEVER...THROUGH THE NEXT 2-3 HOURS FLOODING
WILL REMAIN POSSIBLE OVER THE WESTERN HILL COUNTRY WHERE FLASH FLOOD
WARNINGS REMAIN IN EFFECT. HEAVY RAINFALL TOTALS ARE COLLECTING OVER
NORTHERN MEXICO...SOME OF WHICH IS HITTING THE PREVIOUSLY HARD HIT AREAS
IN THE PATH OF EMILY. EXPECT SOME RISES IN THE RIO GRANDE IN THE NEXT DAY
OR TWO.

MODELS SHOW ADDTIONAL FOCUS FOR DIURNAL CONVECTION TOMORROW...SO THE EARLY
MORNING SHIFT MAY NEED TO REVIEW THE THREAT BASED ON WHAT HAPPENS FOR THE
REST OF TONIGHT. POPS WERE ADJUSTED TO COVER A MORE BROAD AREA OF 40-60
PERCENT CHANCES. HIGHEST CHANCES WERE PLACED OVER THE HILL COUNTRY...AND
WILL WATCH CLOSELY IN CASE A FFA IS NEEDED FOR THE OVERNIGHT HOURS.
GENERAL RADAR TRENDS ARE ON THE DECREASE...SO WILL LET SHORT FUSE PRODUCTS
HANDLE THE SITUATION. TEMPS AND WINDS CONTINUE TO LOOK REASONABLE.
&&

.PREV DISCUSSION... /ISSUED 330 PM CDT WED JUL 27 2005/

DISCUSSION...
BRING OUT YOUR UMBRELLAS. POPS ARE ON THE INCREASE TONIGHT AND
THURSDAY AS A WEAK COLD FRONT PUSHES INTO OUR CWFA AND STALLS-OUT.
THE COLD FRONT IS STILL NORTH OF OUR AREA...BUT A PREFRONTAL WIND
SHIFT HAS WINDS OUT OF THE NE ACROSS THE NORTHERN THIRD OF CWFA
EWX. AT THE SAME TIME...A SEABREEZE IS PUSHING INLAND AND IS
FORECAST TO INTERACT WITH THE PREFRONTAL WIND SHIFT (TROUGH) LATER
THIS EVENING. DEEP CONVECTION IS POSSIBLE AS THESE TWO LOW LEVEL
FEATURES INTERACT. THE HIGHEST POPS WILL BE SOUTH AND WEST OF SAN
ANTONIO TOWARD THE RIO GRANDE VALLEY...WHERE A SURFACE LOW IS
DEEPENING AND MOISTURE CONVERGENCE WILL BE STRONGEST. RAINFALL
AMOUNTS ACROSS THE SOUTHERN HALF OF SOUTHCENTRAL TEXAS WILL
AVERAGE ONE HALF INCH...WITH SPOTTY AMOUNTS UP TO TWO INCHES.
ANOTHER ROUND OF CONVECTION IS FORECAST ON THURSDAY ALONG THE
STALLED-OUT FRONT. STORM MOVEMENT WILL BE SLOW...BUT SHOULD BE
TOWARD THE SOUTH OR SOUTHEAST TOMORROW AS A NORTHERLY FLOW ALOFT
BECOMES BETTER ESTABLISHED.

A TREND TOWARD CLIMO POPS AND TEMPS WILL BEGIN FRIDAY AS THE UPPER
HIGH BECOMES CENTERED OVER THE TX/OK PANHANDLES AND DOMINATES
ACROSS SOUTH CENTRAL TEXAS. THE GFS(X) MOS FORECAST LOOKS GOOD
THIS CYCLE...WITH ONLY MINOR TWEAKS NECESSARY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

25/18
Hazardous weather outlook, Jul 27, 1:30 PM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
130 PM CDT WED JUL 27 2005

TXZ171>173-183>194-202>209-217>225-228-281100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
130 PM CDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
LOCALLY HEAVY RAINFALL IS POSSIBLE THIS EVENING AND TONIGHT ACROSS
THE SOUTHWEST PORTIONS OF SOUTH CENTRAL TEXAS. THE THREAT AREA IS
MAINLY SOUTH OF HIGHWAY 90 FROM DEL RIO TO SAN ANTONIO AND WEST OF
HIGHWAY 16 FROM SAN ANTONIO TO TILDEN. A MOIST AIRMASS WITH INTERACT
WITH AFTERNOON HEATING...OUTFLOW BOUNDARIES AND A WEAK MID LEVEL
DISTURBANCE TO GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS.
STEERING WINDS WILL BE WEAK RESULTING IN SLOW MOVING AND MERGING
STORMS THIS EVENING AND TONIGHT. LOCALIZED 1 TO 2 INCH RAINFALL
AMOUNTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:12 PM CDTFlash Flood WarningEWXBexar3 hr
Jul 27, 9:47 PM CDTFlash Flood WarningEWXEdwards, Real3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.